SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 51 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Back to Search Results |
| Model Number |
75100440 |
| Medical Device Problem Code |
Mechanical Jam (2983)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/23/2021
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during b/l thr, one plug cover of the polarcup shell ti-plasma/ha 51 non-cem could not be removed and the polarcup shell ti-plasma/ha 51 non-cem suffered a deformation while trying to unpluged the cover.No significant delays were reported and the procedure was finished with a smith and nephew back up device.No patient was harmed.
Additional Manufacturer Narrative
H3, h6: it was reported that during surgery one of the plug covers of the polarcup shell ti-plasma/ha 51 non-cem (75100440) could not be removed.The device intended for use in treatment was not returned for investigation.An evaluation of the complained device could therefore not be conducted and the reported failure mode could not independently be confirmed.A review of the complaint history revealed no other complaint being reported for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique (lit no.01620-en (1582) v7 10/20) describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t wrench in the direction indicated on the plug cover." the ifu (lit.No.12.23 ed 05/16) states: "the following might not be implanted under any circumstances: implant components that have been damaged or scratched; implants that have been handled inappropriately or processed in a way that is not part of the surgical technique".The current risk analysis covers the risk of jamming between plug and shell.The associated risk level is considered low.Based on the performed investigations, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.A worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported jamming cannot clearly be identified and stays undetermined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.